Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 2, 2009, 2:48 PM MDT for Jefferson County, Park County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 2:48 PM MDT (20:48 UTC)
- Expired
- Jul 2, 2009, 5:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, CO, Park County, CO
The radar
The Denver radar (KFTG), 79 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KBOU 022048
FFWBOU
COC059-093-022315-
/O.NEW.KBOU.FF.W.0009.090702T2048Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
248 PM MDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PARK COUNTY IN CENTRAL COLORADO
SOUTH CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
* UNTIL 515 PM MDT
* AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM 3 MILES SOUTH OF BUFFALO
CREEK...OR 31 MILES SOUTHWEST OF DENVER. THIS STORM WAS MOVING EAST
AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND BAILEY.
DOPPLER RADAR ESTIMATES THAT AROUND 1 TO 2 INCHES HAVE FALLEN FROM
THIS STORM SINCE 2 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.
&&
LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
3934 10519 3930 10521 3926 10525 3929 10539
3942 10549
$$
RJK3 follow-up statements
000
WGUS75 KBOU 022124
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT THU JUL 2 2009
COC059-093-022315-
/O.CON.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
324 PM MDT THU JUL 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN FROM A THUNDERSTORM 3 MILES EAST OF BUFFALO
CREEK...OR ABOUT 28 MILES SOUTHWEST OF DENVER. THIS STORM WAS MOVING
EAST AT 5 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINE JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND
BAILEY.
DOPPLER RADAR ESTIMATES THAT 2.0 TO 3.0 INCHES OF RAIN HAVE FALLEN
IN THE WARNING AREA SINCE 2 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.
&&
LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
3934 10519 3930 10521 3926 10525 3929 10539
3942 10549
$$
RJK000
WGUS75 KBOU 022228
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT THU JUL 2 2009
COC059-093-022315-
/O.CON.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
428 PM MDT THU JUL 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...
AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LIGHT TO MODERATE RAIN STILL FALLING OVER SOUTH CENTRAL JEFFERSON
COUNTY AROUND BUFFALO CREEK...OR ABOUT 27 MILES SOUTHWEST OF DENVER.
THIS SHOWERS WERE MOVING EAST AT 5 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINE JUNCTION...PINE GROVE...WELLINGTON LAKE...BUFFALO CREEK AND
BAILEY.
JEFFERSON COUNTY SHERIFFS DEPARTMENT REPORTED SOME DEBRIS ON COUNTY
ROAD 126 AT ABOUT 3:20 PM MDT IN THE WARNING AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK SLIDES OR MUD FLOWS IN STEEP TERRAIN.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.
&&
LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
3934 10519 3930 10521 3926 10525 3929 10539
3942 10549
$$
RJK000
WGUS75 KBOU 022312
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
512 PM MDT THU JUL 2 2009
COC059-093-022319-
/O.EXP.KBOU.FF.W.0009.000000T0000Z-090702T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PARK CO-JEFFERSON CO-
512 PM MDT THU JUL 2 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTH
CENTRAL JEFFERSON AND NORTHEASTERN PARK COUNTIES...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCE FLASH FLOODING.
RADAR INDICATED THAT ANOTHER AREA OF MAINLY LIGHT RAIN WILL MOVE
ACROSS SOUTH CENTRAL JEFFERSON COUNTY THROUGH ABOUT 5:45 MPH MDT.
JEFFERSON COUNTY SHERIFFS DEPARTMENT REPORTED SOME DEBRIS ON COUNTY
ROAD 126 AT ABOUT 3:20 PM MDT IN THE WARNING AREA.
DOPPLER RADAR ESTIMATES THAT 2.0 TO 3.0 INCHES OF RAIN HAVE FALLEN
IN THE WARNING AREA FROM ABOUT 2 PM TO 3:30 PM MDT.
LAT...LON 3948 10543 3951 10532 3944 10523 3940 10518
3934 10519 3930 10521 3926 10525 3929 10539
3942 10549
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:45 PM MDT, 3 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT THU JUL 2 2009 .SHORT TERM...UPPER RIDGE CENTERED OVER NEW MEXICO THIS AFTERNOON. PLENTY OF MOISTURE STILL SURGING NORTH FROM THE SOUTHWEST. A COUPLE OF SHORT WAVES OVER WESTERN COLORADO AND EASTERN UTAH ARE PROJECTED TO MOVE OVER NORTHEASTERN COLORADO THIS EVENING. CONVECTION HAS ALREADY BEGUN WITH SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND FOOTHILLS. UPSLOPE FLOW WILL CONTINUE THROUGH THIS EVENING KEEPING DEWPOINTS IN THE UPPER 50S AND LOWER 60S. PRECIPITABLE WATER VALUES ARE ALREADY AROUND AND INCH AND ARE EXPECTED TO INCREASE A LITTLE MORE LATE THIS AFTERNOON. WITH CURRENT CAPES VALUES OF 1200 TO 1600 J/KG AND SHEAR VALUES INCREASING OVER THE PLAINS AFTER 6 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR WITH INGREDIENTS STILL LINING UP FOR A CHANCE OF SEVERE WEATHER THIS EVENING. THE ONLY LIMITING FACTOR IS THAT THE FREEZING LEVEL ON THE SOUNDING IS AT 16K FT. HOWEVER MODELS ARE SHOWING SOME COOLING ALOFT AROUND 00Z THAT WILL HELP HAIL FORMATION. OTHERWISE...HEAVY RAIN COULD BE A PROBLEM WITH THE HIGH PRECIPITABLE WATER VALUES. STORM MOVEMENT WILL BE 10 TO 20 MPH WHICH SHOULD BE ENOUGH TO PREVENT FLOODING PROBLEMS...BUT ANY TRAINING OF STORMS COULD CAUSE A LOCALIZED CONCERN FOR FLOODING. THE SECOND SHORTWAVE WILL NOT EXIT THE AREA UNTIL FRIDAY MORNING...HAVE KEPT POPS OVER THE NORTHEASTERN CORNER THROUGH THE NIGHT AND MORNING. MOISTURE WILL CONTINUE STREAMING NORTH FRIDAY TO KEEP SCATTERED SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA. A WEAK SHORTWAVE IS PROGGED TO MOVE OVER THE STATE...HOWEVER NOT AS STRONG AS THIS EVENING AND THEREFORE KEPT POPS OVER THE PLAINS BELOW 35 PERCENT. CAPES ARE EXPECTED TO BE SLIGHTLY HIGHER BUT SHEAR VALUES DO NOT LOOK ALL THE IMPRESSIVE. .LONG TERM...SCATTERED STORMS WILL CONTINUE ACROSS THE FORECAST AREA INTO THE EVENING HOURS...BUT SHOULD GRADUALLY DECREASE AS WEAK LARGE SCALE SUBSIDENCE AND SLIGHT DRYING OCCUR. ATMOSPHERE SHOULD BE ABLE TO RECHARGE NICELY SATURDAY THOUGH WITH MORNING SUNSHINE AND PLENTY OF MOISTURE AROUND. THE FORECAST SOUNDINGS SHOW A BIT LOWER PRECIPITABLE WATER VALUES...BUT AT THE SAME TIME THERE ARE INDICATIONS OF ANOTHER WEAK COLD FRONT BACKING INTO THE FORECAST AREA WHICH COULD ENHANCE UPSLOPE COMPONENT AND STORM COVERAGE IN/NEAR THE FRONT RANGE. DEPENDING ON THE DEPTH OF THIS COOLER SURGE...NORTHEAST CORNER COULD STABILIZE MORE WHICH WOULD LIMIT COVERAGE AND INTENSITY OF STORMS OUT THERE. STILL MANY QUESTIONS WITH REGARD TO ALL THE DETAILS BUT SOMEWHAT HIGHER POPS ARE WARRANTED WITH THE ABOVE MENTIONED FACTORS AND NICE THETA-E RIDGE IN PLACE ACROSS THE FORECAST AREA. ON SUNDAY...FLOW ALOFT TURNS MORE NORTHWESTERLY SO THIS SHOULD MAINTAIN THE THREAT OF AFTERNOON/EVENING STORMS AND PERHAPS INCREASE THE THREAT OF SEVERE STORMS WITH STRONGER SHEAR. MEANWHILE... INSTABILITY WITH CAPES RANGING FROM 800-2000 J/KG ACROSS THE PLAINS EACH DAY WILL ALSO HELP CONTRIBUTE TO STRENGTH OF STORMS. THE ATMOSPHERE SHOULD BEGIN TO DRY AND WARM SOMEWHAT BY MONDAY AS RIDGE AXIS BEGINS TO BUILD OVER THE CENTRAL ROCKIES. THEN IT LOOKS LIKE THE SERIOUS HEAT AND ONLY ISOLATED...AT MOST...AFTERNOON STORMS WILL PREVAIL TUESDAY THROUGH THURSDAY AS RATHER HIGH AMPLITUDE RIDGE POPS UP ACROSS COLORADO. HIGHS ACROSS THE PLAINS ARE EXPECTED TO PUSH INTO THE 90S. && .AVIATION...OVERALL...MAINLY VFR CONDITIONS. A GOOD CHANCE FOR THUNDERSTORMS STILL HOLDS ON BETWEEN 21Z AND 03Z. GUSTY OUT FLOW WINDS FROM THUNDERSTORMS UP TO 35 KNOTS WILL LIKELY AFFECT THE AREA SOMETIME THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE VERY HEAVY RAIN...UP TO INCH HAIL AND DOWNBURST WINDS TO 50 KNOTS. THERE WILL ALSO BE A CHANCE FOR LOW CLOUDS AND FOG TOWARDS 12Z FRIDAY. ANOTHER CHANCE FOR THUNDERSTORMS TOMORROW AFTER 20Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. KRIEDERMAN/BARJENBRUCH
Hazardous weather outlook, Jul 2, 10:31 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1031 AM MDT THU JUL 02 2009 COZ030>051-031200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT THU JUL 02 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION COMBINED WITH A LOW LEVEL UPSLOPE FLOW...GOOD MOISTURE...DECENT INSTABILITY AND SHEAR WILL BRING AFTERNOON AND EVENING THUNDERSTORMS TO NORTHEASTERN COLORADO. SOME OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. LOCALIZED FLOODING MAY BE A CONCERN IF STORMS TRAIN OVER THE SAME AREA. THE NORTHEAST CORNER OF THE STATE HAS A GOOD CHANCE OF SEEING THUNDERSTORMS CONTINUE PAST MIDNIGHT AS THE UPPER LEVEL DISTURBANCE WILL BE SLOW MOVING OUT OF THE STATE UNTIL TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR FRIDAY THROUGH SUNDAY. SUFFICIENT INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE WILL KEEP THE THREAT OF A FEW SEVERE STORMS EACH DAY OVER THE PLAINS...ALONG WITH LOCALLY HEAVY RAINFALL. SOMEWHAT DRIER AND WARMER CONDITIONS ARE THEN EXPECTED TO RETURN FOR THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM. KRIEDERMAN/BARJENBRUCH
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:10 PM MDT | Special Weather Statement | BOU | Weld | 50 min |
| Jul 1, 6:21 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 25 min |
| Jul 1, 8:19 PM MDT | Special Weather Statement | BOU | Washington | 26 min |
| Jul 1, 8:52 PM MDT | Special Weather Statement | BOU | Washington | 23 min |
| Jul 1, 10:01 PM MDT | Special Weather Statement | BOU | Phillips | 44 min |
| Jul 2, 3:21 PM MDT | Areal Flood Advisory | BOU | Douglas | 57 min |
| Jul 2, 3:58 PM MDT | Areal Flood Advisory | BOU | Grand, Summit | 37 hr |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.